Warning about DHEA

Discussion in 'Fibromyalgia Main Forum' started by shelbo, Sep 30, 2005.

  1. shelbo

    shelbo New Member

    which, looking back on the posts, I know some of you take

    I watched a TV programme last night whose sudden death at 53 (non-drinker, non-smoker) was caused by taking too much DHEA...seven times the recommended limit! She was taking it in an attempt to maintain her looks. She was taking 40 tablets per day of various supplements (which the path said was crazy!) but it was the high levels of DHEA that killed her. Apparently, taken in amounts greater than advised DHEA can be a heart irritant. Her heart just stopped from taking so much of htis stuff.

    Just a warning! Love Shelbo
  2. Juloo

    Juloo Member

    It's very important for us to remember that the supplements and 'natural' remedies we use have a very real effect. And the effect, if taken too far, or not understood correctly, can be detrimental. Just because it's not a prescription doesn't mean it's harmless!
  3. Denamay

    Denamay New Member

    Shelbo, Do you know much DHEA the lady was taking each day?

    By how much, I mean in mgs.

    I think if she took a way too much she would grow a beard and I don't think that would improve her looks.

    Thanks for the heads up. Like my granny used to say "better safe than sorry". Thanks again Denamay
  4. shelbo

    shelbo New Member

    but the path said seven times the recommended limit...her hair did start falling out....no beard but that would be too much testosterone, not oestrogen, wouldn't it...

    Just goes to show though that natural doesn't always mean harmless!

    Love Shelbo
  5. dancingstar

    dancingstar New Member

    Thank you for this warning. I have recently been taking a maximum of 25 mg. of DHEA per day because my own levels have tested to be low along with my iron.

    If my normally clear skin starts to break out, I figure that it's the DHEA, and I don't take it until it goes away.

    I do notice that when I take it, I feel a little better, especially around my periods. My PMS has lightened up considerably. It was really bad. Also, my muscle tone is much better since I've been taking it.

    I've always been aware, though, that women should not take too much of DHEA. It's good to know to be on the lookout for unusual symptoms and to be suspicious of the DHEA as the cause of new problems. I will be very careful.
  6. Rosiebud

    Rosiebud New Member

    I'm just particularly thick today Shelbo,

    but what is DHEA.

    Thanks

    love
    Rosie
  7. dancingstar

    dancingstar New Member

    I know you didn't ask me; so I hope it's okay to answer this one, and hopefully shelbo will answer it as well, but DHEA is one of the male hormones that women also have.

    If your DHEA is too low, it affects your muscles, your nerves, and your vitality. Because it affects muscles, I can understand that it might also be dangerous for the heart if taken in incorrect amounts and should probably best be prescribed by a doctor.

    Age always affects our hormone levels...but fibro can affect them as well in that it often affects our endocrine systems, which are so delicately balanced to begin with, and I suppose we shouldn't be messing with them without the input of a good endocrinologist.

  8. Rosiebud

    Rosiebud New Member

    I didnt know about this. I'll check it out.

    love
    Rosie